Drought, Daniels
- When
- September 1, 12:00 AM MST to September 9, 11:59 PM MST
- Where
- Daniels forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Below normal precipitation for the year maintained extreme drought (D3) levels in eastern Roosevelt, eastern Richland, and Wibaux counties. Elsewhere, severe drought (D2) classifications included Daniels, Sheridan, western Richland, eastern McCone, Dawson, and eastern Prairie counties.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Below normal precipitation for the year maintained extreme drought (D3) levels in eastern Roosevelt, eastern Richland, and Wibaux counties. Elsewhere, severe drought (D2) classifications included Daniels, Sheridan, western Richland, eastern McCone, Dawson, and eastern Prairie counties. Beneficial early September rainfall across Daniels, Sheridan, western Roosevelt, and McCone counties eased the drought levels here below severe criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 31, 8:04 PM MST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 904 PM MDT SUN AUG 31 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... WIDESPREAD RADAR ECHOES FROM WESTERN WYOMING MOVING NORTH- NORTHEAST THROUGH CENTRAL MONTANA AND WESTERN ZONES OF THE THE CWA PROMISE A WET NIGHT. ADJUSTED POPS TO MATCH PRECIPITATION PATH. A FEW EMBEDDED THUNDERSTORMS SCATTERED ABOUT JUSTIFIES MAINTAINING ISOLATED TS IN WX GRIDS THIS EVENING. STRONG NE WIND CONTINUES UNABATED. MODEL INFORMATION INDICATES THAT WIND STRENGTH IS NOT LIKELY TO DROP MUCH BUT REMAIN AT OR JUST BELOW ADVISORY STRENGTH BEFORE GAINING STRENGTH AGAIN MONDAY. THEREFORE WILL EXTEND LWA ANOTHER 24 HOURS TO ALLOW THE STORM TO MOVE EAST AND RELAX WIND. PREVIOUS DISCUSSION... FIRM PRESSURE GRADIENT WILL REMAIN ENTRENCHED OVER NORTHEAST MONTANA MUCH OF THIS EVENING AS A SURFACE LOW IN THE WESTERN DAKOTAS MAKES LITTLE HEADWAY EAST. THE MAIN UPPER SUPPORT DRIVING THIS LOW IS STILL LAGGING WELL BEHIND OVER THE PACIFIC NORTHWEST...THEREFORE EXPECT GUSTY NORTHERLY WINDS AREA WIDE TO SLOWLY DIMINISH OVERNIGHT WITH MARGINAL LAKE WIND ADVISORY CRITERIA POSSIBLE FOR LABOR DAY. PERSISTENT AND SHARPLY VEERED FLOW AROUND THE 700 MB FRONT WILL AID AS A FOCUS FOR BANDED PRECIPITATION TONIGHT INTO MONDAY AS A STRONG SOUTHWESTERLY FLOW ALOFT MAINTAINS ADEQUATE MOISTURE. LATEST SATELLITE IMAGERY REVEALS SOME DEEPER CONVECTIVE ELEMENTS EXITING NORTHWEST WYOMING...SO MAINTAINED INCLUSION OF ISOLATED THUNDER THIS EVENING. BEST THREAT FOR WIDESPREAD RAINFALL STILL LOOKS TO BE TONIGHT INTO EARLY MONDAY AS A VIGOROUS IMPULSE PRESENTLY IN LOWER IDAHO LIFTS INTO NORTHEAST MONTANA. GRADIENT FLOW TOMORROW WILL HAVE WEAKENED NOTICEABLY FROM TODAY...ALTHOUGH MARGINAL LAKE WIND ADVISORY CRITERIA IS STILL POSSIBLE. LATER SHIFTS CAN EVALUATE THIS POTENTIAL AND DECIDE IF THE CURRENT HEADLINE REQUIRES AN EXTENSION OR RE-ISSUANCE. CHANCES FOR ADDITIONAL PRECIP LATER MONDAY AND MONDAY NIGHT ARE NOT AS DEFINITIVE AS MUCH OF THE TROF/S ENERGY ATTEMPTS TO SPLIT AROUND THE FORECAST AREA. INCREASINGLY CONFLUENT FLOW ALOFT FILLS IN BEHIND THE TROF TUESDAY MORNING EFFECTIVELY SHUTTING DOWN ANY LINGERING SHOWERS IN THE CENTRAL AND WESTERN ZONES. DID RETAIN SOME AFTERNOON SHOWER ACTIVITY IN THE NORTHEAST ZONES AS THIS AREA FALLS UNDER A RATHER DEEP COLD POCKET...BUT OVERALL THIS THREAT LOOKS VERY LIMITED. MCZ .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... MODEL CONSISTENCY REMAINS FAIR THROUGH THE WORK WEEK...THUS HIGHER CONFIDENCE. TUESDAY NIGHT INTO WEDNESDAY WEAK SHORTWAVE RIDGING UNDER AN OVERALL BROAD TROUGH WILL MAKE FOR A SHORT LIVED WARMING AND DRYING TREND. WEDNESDAY NIGHT THROUGH FRIDAY NIGHT A SECOND UPPER TROUGH WILL DROP SOUTHWARD OUT OF CANADA...FOR A RETURN TO COOLER MORE UNSETTLED CONDITIONS. THE WEEKEND WILL BRINGING RETURN TO MORE SEASONABLE AND DRY CONDITIONS AS AN UPPER RIDGE BEGINS TO BUILD IN FROM THE NORTHWEST. THAT BEING SAID CONFIDENCE IS NOT TERRIBLY HIGH FOR THE WEEKEND PERIOD CONSIDERING FORECAST MODEL DIFFERENCES IN THE STRENGTH AND TIMING OF THE BUILDING UPPER RIDGE AND EXITING UPPER TROUGH. GILCHRIST PREVIOUS DISCUSSION...MEAN UPPER TROUGH LOOKS TO SLOWLY DRIFT FROM THE WESTERN STATES INTO THE CENTRAL PLAINS AS TROPICAL STORMS AFFECT THE SOUTHEASTERN PORTION OF THE COUNTRY THROUGH THE END OF THE WEEK. MODELS ARE IN AGREEMENT WITH THE PATTERN BUT NOT THE SPECIFICS. FIRST SYSTEM EXITS THE AREA TO THE EAST TUESDAY NIGHT WITH A WEAKER SYSTEM IN THE WEST-NORTHWEST FLOW TO AFFECT THE AREA ABOUT WEDNESDAY NIGHT. BEYOND THIS POINT...THE UPPER TROUGH SHIFTS TO OUR EAST. WITH THE BACKSIDE OF THE TROUGH BEING SOMEWHAT UNSTABLE...A PROLONGED PERIOD OF SLIGHT CHANCE OF SHOWERS THAT WAS INHERITED LOOKS GOOD. THE MODEL SOLUTIONS GET FUZZY FOR NEXT WEEKEND ON HOW OR WHEN THE TROUGH LIFTS OUT. THE ECMWF IS A BIT SLOWER THAN THE GFS...THUS THE UNSTABLE NW UPPER FLOW MAY CONTINUE TO KEEP THE AREA UNDER SOME CHANCE OF SHOWERS. THE GFS BEING DRIER...RAISES TEMPS ABOVE NORMAL. JAMBA && .AVIATION... MVFR CEILINGS WILL COVER THE TAF SITES FOR THE MOST PART THROUGH MONDAY. WILL SEE PERIODS OF IFR AND VFR CEILINGS MIXED IN WITH THE MVFR CONDITIONS. SCATTERED SHOWERS THIS EVENING WILL CONTINUE TO INCREASE...BECOMING WIDESPREAD BY MIDNIGHT. ENOUGH INSTABILITY EXISTS FOR EMBEDDED THUNDERSTORMS THROUGH MIDNIGHT. LOOK FOR WIDESPREAD RAIN OVERNIGHT AND MOST OF MONDAY WITH VISIBILITY LESS THAN 5 MILES AT TIMES. GUSTY NORTH WINDS WILL CONTINUE AT 15-25 KTS. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT MONDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 930 PM MDT SUN AUG 31 2008 MTZ017-022-023-011200- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 930 PM MDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE VALID UNTIL 9 PM MONDAY EVENING. STRONG NORTHEAST WINDS BEHIND A COLD FRONT WILL CONTINUE OVERNIGHT TO BETWEEN 15 AND 25 MPH WITH GUSTS APPROACHING 35 MPH. THIS WIND WILL PERSIST INTO MONDAY WITH BRIEF PERIODS OF WIND BELOW 20 MPH BEFORE FINALLY SUBSIDING AND REMAINING BELOW 20 MPH BY MONDAY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131110, 131111, 131112, 131113, 131114, 131115, 131118, 131119.